Florida, 2009Funnel Clouds in Florida, April 20, 2009
April 20, 2009 · NWS JAX · 2 events in 2 counties and zones
Several funnel cloud reports were received associated with afternoon thunderstorm activity.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Several funnel cloud reports were received associated with afternoon thunderstorm activity.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Apr 20, 9:01 AM EST, 4 hours 9 minutes earlier.
Area forecast discussion, Apr 20, 9:01 AM EST, 4 hours 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1001 AM EDT MON APR 20 2009
.UPDATE...COLD FRONT WAS LOCATED FROM E CENTRAL GA TO THE CENTRAL
FL PANHANDLE JUST W OF TLH. FAIRLY MOIST LOW LEVELS WITH DEWPOINTS
IN THE LOWER TO MID 60S...BUT MOISTURE ALOFT NOT TOO IMPRESSIVE
PER WATER VAPOR IMAGERY. JAX SOUNDING SHOWED PWAT OF 1.43 INCHES
AND LI OF -3. MODIFIED SBCAPE GAVE ABOUT 1400-2000J FOR T/TD OF
81/61. MOSTLY UNIDIRECTIONAL SWLY FLOW EXPECTED. SPC HAS PLACED
MOST OF THE AREA UNDER A SLIGHT RISK. BULK SHEAR VALUES ARE
FORECAST TO INCREASE TO ABOUT 40-50 KT BY MID TO LATE AFTERNOON
AND DRY AIR ALOFT COUPLED WITH MODEST LAPSE RATES WILL SUPPORT A
POTENTIAL FOR SEVERE STORMS. SHOWERS HAVE CONGEALED A BIT OVER
CENTRAL PORTIONS OF THE FORECAST IN A BROKEN LINE FROM JUST W OF
JAX TO CROSS CITY. WILL UPDATE HWO AND TWEAK ZONES A BIT. WILL
ALSO SHIFT HIGHER POPS (60%) A BIT SOUTHWARD IN MORE UNSTABLE AIR.
&&
.AVIATION...CURRENTLY VFR CONDITIONS BUT EXPECT MVFR CIGS TO
DEVELOP AS SHOWERS AND LOWER CLOUDS MOVE IN. MAY NEED TO AMD FOR
CIGS BUT OTHERWISE TAFS LOOK GOOD.
&&
.MARINE...CURRENT FORECAST ON TRACK. WINDS ARE GRADUALLY
INCREASING OFFSHORE IN SWLY FLOW AT 15-20 KT.
&&
.JAX WATCHES/WARNINGS/ADVISORIES...
FL...FIRE WEATHER WATCH TUESDAY AFTERNOON FOR ALACHUA-BAKER-BRADFORD-
CLAY-COLUMBIA-DUVAL-GILCHRIST-HAMILTON-MARION-NASSAU-PUTNAM-
SUWANNEE-UNION.
GA...NONE.
AM...SMALL CRAFT ADVISORY UNTIL 10 PM EDT THIS EVENING FOR ALTAMAHA
SOUND GA TO FERNANDINA BEACH FL 20 NM TO 60 NM OFFSHORE-
FERNANDINA BEACH TO ST AUGUSTINE FL 20 NM TO 60 NM OFFSHORE-
ST AUGUSTINE TO FLAGLER BEACH FL 20 NM TO 60 NM OFFSHORE.
&&
SHASHY/KERNSHazardous weather outlook, Apr 20, 9:46 AM EST, 3 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1046 AM EDT MON APR 20 2009
FLZ020>025-030>033-035>038-040-GAZ132>136-149>154-162>166-210945-
ALACHUA-APPLING-ATKINSON-BACON-BAKER-BRADFORD-BRANTLEY-
CAMDEN (COASTAL)-CAMDEN (INLAND)-CHARLTON-CLAY-CLINCH-COFFEE-
COLUMBIA-DUVAL-ECHOLS-FLAGLER-GILCHRIST-GLYNN (COASTAL)-
GLYNN (INLAND)-HAMILTON-JEFF DAVIS-MARION-NASSAU-PIERCE-PUTNAM-
ST JOHNS-SUWANNEE-UNION-WARE-WAYNE-
1046 AM EDT MON APR 20 2009
THIS OUTLOOK IS FOR NORTHEAST FLORIDA AND SOUTHEAST GEORGIA.
.DAY ONE...TODAY AND TONIGHT...
...SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY...
...RIVER FLOODING CONTINUES IN PORTIONS OF SOUTHEAST GEORGIA AND
NORTHEAST FLORIDA...
...MODERATE RISK OF RIP CURRENTS AT AREA BEACHES...
A COLD FRONT WILL BRING A CHANCE OF THUNDERSTORMS TODAY...ESPECIALLY
THIS AFTERNOON. ISOLATED STRONG TO SEVERE THUNDERSTORMS WITH GUSTY
WINDS AND HAIL WILL BE POSSIBLE ACROSS MOST OF THE FORECAST AREA. ANY
ADDITIONAL HEAVY RAINFALL FROM THESE STORMS MAY TEMPORARILY
EXACERBATE CURRENT RIVER FLOODING CONCERNS. SHOWERS AND THUNDERSTORM
CHANCES WILL DECREASE BY THIS EVENING. SHOWERS AND STORMS WILL MOVE
EAST AT AROUND 25 MPH.
RIVER FLOODING CONTINUES TO AFFECT PORTIONS OF SOUTHEAST GEORGIA
AND NORTHEAST FLORIDA. REFER TO RIVER FLOOD PRODUCTS FOR THE LATEST
INFORMATION.
AN ELEVATED RISK OF RIP CURRENTS IS EXPECTED AT AREA BEACHES
TODAY DUE TO LINGERING LONG PERIOD SWELLS. REFER TO THE LATEST
SURF ZONE FORECAST FOR MORE INFORMATION.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...
RIVER FLOODING WILL CONTINUE TO AFFECT PORTIONS OF SOUTHEAST
GEORGIA AND NORTHEAST FLORIDA THIS WEEK.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION ARE REQUESTED TO SELF-ACTIVATE SHOULD WARNING
BE ISSUED.
FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE WEBSITE ON THE INTERNET AT WEATHER.GOV/JAX.
MKT/ARS
In the hours before
Special weather statement, Apr 20, 11:16 AM EST, 1 hour 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1216 PM EDT MON APR 20 2009
FLZ032-036-037-201700-
ALACHUA-CLAY-PUTNAM-
1216 PM EDT MON APR 20 2009
...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR SOUTHEASTERN
ALACHUA...SOUTHWESTERN CLAY AND WESTERN PUTNAM COUNTIES FOR STRONG
WINDS AND FUNNEL CLOUDS VALID UNTIL 100 PM EDT...
AT 1216 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 4 MILES NORTH OF MICANOPY...OR 9 MILES
SOUTH OF GAINESVILLE...MOVING NORTHEAST AT 20 MPH. THIS STRONG
THUNDERSTORM WILL AFFECT AREAS AROUND MICANOPY...NEWNANS
LAKE...ROCHELLE...LOCHLOOSA...GROVE PARK...ORANGE HEIGHTS...PUTNAM
HALL...MELROSE...LAKE GENEVA AND KEYSTONE HEIGHTS THROUGH 100 PM
EDT. GUSTY WINDS OF 40 TO 50 MPH CAN BE EXPECTED ALONG WITH POSSIBLE
MINOR DAMAGE. DOPPLER RADAR HAS INDICATED WEAK ROTATION WITHIN THIS
STORM. TORNADOES MAY DEVELOP WITH LITTLE OR NO ADVANCE WARNING.
REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.
LAT...LON 2949 8221 2949 8235 2960 8242 2977 8208
2976 8208 2974 8205 2979 8204 2981 8199
2959 8187 2948 8221
TIME...MOT...LOC 1616Z 244DEG 17KT 2956 8228
SHASHYSpecial weather statement, Apr 20, 12:27 PM EST, 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
127 PM EDT MON APR 20 2009
FLZ036-037-201800-
ALACHUA-PUTNAM-
127 PM EDT MON APR 20 2009
...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR EASTERN ALACHUA
AND NORTHWESTERN PUTNAM COUNTIES FOR STRONG WINDS...SMALL HAIL AND
EXCESSIVE LIGHTNING VALID UNTIL 200 PM EDT...
AT 127 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG
THUNDERSTORMS CENTERED 4 MILES SOUTH OF MELROSE...MOVING EAST AT 20
MPH. THESE STRONG THUNDERSTORMS WILL ALSO AFFECT AREAS AROUND
ROCHELLE...MELROSE...GROVE PARK...JOHNSON...PUTNAM HALL...
INTERLACHEN...MANNVILLE...FLORAHOME...HOLLISTER AND CARRAWAY THROUGH
200 PM EDT. HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE
CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH CAN BE
EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE. HEAVY RAINFALL WILL
PRODUCE PONDING OF WATER ON ROADWAYS AND MINOR FLOODING OF LOW-LYING
AREAS.
REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.
LAT...LON 2954 8209 2953 8225 2971 8216 2975 8206
2972 8204 2975 8198 2976 8194 2979 8191
2980 8186 2983 8181 2983 8179 2964 8170
TIME...MOT...LOC 1727Z 250DEG 18KT 2966 8203
HESSSpecial weather statement, Apr 20, 12:54 PM EST, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
154 PM EDT MON APR 20 2009
FLZ033-037-201830-
PUTNAM-ST. JOHNS-
154 PM EDT MON APR 20 2009
...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR NORTHERN PUTNAM
AND CENTRAL ST. JOHNS COUNTIES FOR STRONG WINDS...SMALL HAIL AND
EXCESSIVE LIGHTNING VALID UNTIL 230 PM EDT...
AT 154 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG
THUNDERSTORMS CENTERED 4 MILES NORTHWEST OF MANNVILLE...OR 4 MILES
NORTH OF INTERLACHEN...MOVING EAST AT 30 MPH. THESE STRONG
THUNDERSTORMS WILL ALSO AFFECT AREAS AROUND PUTNAM HALL...
MANNVILLE...INTERLACHEN...HOLLISTER...FLORAHOME...CARRAWAY...
PALATKA...SPUDS...ORANGE MILLS AND HASTINGS THROUGH 230 PM EDT. HAIL
UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND LIGHTNING
AND GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE
MINOR DAMAGE. HEAVY RAINFALL WILL PRODUCE PONDING OF WATER ON
ROADWAYS AND MINOR FLOODING OF LOW-LYING AREAS.
REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.
LAT...LON 2968 8137 2957 8197 2973 8202 2975 8198
2976 8194 2977 8193 2984 8169 2984 8159
2987 8159 2992 8145
TIME...MOT...LOC 1754Z 254DEG 25KT 2968 8190
HESSFunnel Cloud, Putnam
- When
- April 20, 1:10 PM EST
- Where
- Putnam County, East Palatka
- Reported by
- Law Enforcement
- Coordinates
- 29.650, -81.600
The Putnam County Sheriffs Office relayed a public report of a funnel cloud on the east side of the Saint Johns River.
Funnel Cloud, St. Johns
- When
- April 20, 1:40 PM EST
- Where
- St. Johns County, 0.91 mi NE of St Augustine
- Reported by
- Trained Spotter
- Coordinates
- 29.890, -81.310
A trained Spotter reported a funnel cloud near Saint Augustine.
- Funnel Cloud
- A rotating column of cloud extending from a thunderstorm that did not reach the ground.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Hail in Virginia, April 20, 2009$26,000 · EF0 · 34 events
- High Wind in Pennsylvania, April 20, 2009$100,000 · 50 kt wind · 1 event
- Hail and Damaging Wind in North Carolina, April 20, 2009$4,000 · 2.75 in hail · 14 events
- Hail and Damaging Winds in North Carolina, April 20, 20091.75 in hail · 12 events
- Hail and Damaging Wind in Virginia, April 20, 20092 in hail · 10 events
- Hail in Virginia, April 20, 20090.88 in hail · 7 events
- Flood in Florida, April 20 to 27, 2009$13,000 · 1 event
- Hail in South Carolina, April 20, 20091 in hail · 5 events
- Hail in North Carolina, April 20, 20090.88 in hail · 5 events
- Damaging Winds in South Carolina, April 20, 200950 kt wind · 3 events
- Lightning Strikes in New Jersey, April 20, 2009$6,000 · 3 events
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, April 20, 200951 kt wind · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 162615, 162616.